Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Sioux Falls, SD

June 13, 2006Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2006, 4:11 PM CDT for Lyon County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2006, 4:11 PM CDT (21:11 UTC)
Expired
Jun 13, 2006, 4:44 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM CDTHAIL 0.752 N Taunton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132111
SVRFSD
MNC083-132200-
/O.NEW.KFSD.SV.W.0049.060613T2111Z-060613T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF TAUNTON...OR ABOUT 21 MILES
  SOUTH OF MADISON...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TAUNTON AROUND 420 PM CDT...
   MINNEOTA AROUND 425 PM CDT...
   GHENT AROUND 435 PM CDT...
   MARSHALL...COTTONWOOD AROUND 440 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9561 4462 9609 4441 9608 4440 9560

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 132137
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE JUN 13 2006

MNC083-132200-
/O.CON.KFSD.SV.W.0049.000000T0000Z-060613T2200Z/
LYON MN-
437 PM CDT TUE JUN 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT 
FOR NORTHERN LYON COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE 
SIZE OF DIMES. THIS STORM WAS LOCATED 13 MILES EAST OF 
MARSHALL...MOVING SOUTHEAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9561 4462 9609 4441 9608 4440 9560

$$
BT
000 
WWUS53 KFSD 132144
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT TUE JUN 13 2006

MNC083-132154-
/O.CAN.KFSD.SV.W.0049.000000T0000Z-060613T2200Z/
LYON MN-
444 PM CDT TUE JUN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4463 9561 4462 9609 4441 9608 4440 9560

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 13, 3:20 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUN 13 2006

.DISCUSSION...
SCT TRW CONT TO FIRE UP ACRS NE SD ALONG MID LEVEL BNDRY. THESE
STORMS ARE MOVG SEWD INTO POORER AIR BUT CUD SEE AN ISOLD SVR STORM
IN FAR NERN CWA ERLY THIS EVE. THIS BNDRY WL SAG SWD ACRS CWA
OVERNIGHT AND POT FOR SCT ELEV STORMS WL CONT ESPEC N OF I90. SO WL
GO WITH HIGHEST POPS ALONG AND N OF I90 DURG THE NIGHT.

FNT WL STALL ACRS CWA ON WED AND MAY BE FOCUS FOR MAINLY RIDGE RIDER
TRW WED NIGHT ACRS NRN CWA. TEMPS WL BE AS HOT ACRS SWRN CWA AND
SHUD BE A LTL WARMER ACRS ERN CWA.

GFS MUCH SLOWER ON FNT THU INTO FRI AND IN FACT STALLS AND WEAKENS
FNT THRU FRI ACRS WRN CWA. WITH WEAK S/WS MOVG ACRS RIDGE WL NEED
TO KEEP SMALL POPS GOING MAINLY ACRS NRN CWA. SHUD BE RELATIVERLY
DRY ON SAT...BUT ANOTHER FNT WL PUSH SEWD ACRS CWA SUN NITE INTO MON
NITE. THIS FNT WL BRING A BETTER CHC ACRS CWA ESPEC ON MON. TEMPS WL
REMAIN HOT THRU THE WEEKEND AND DPS WL INCREASE BRINGING MORE HUMID
WX. WARMERST TEMPS SHUD BE ON THU AND AGAIN ON SUN NR THE FNTS. SO
WL UP TEMPS FOR SUN.

SLIGHLTY COOLER WEATHER ON TUES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 13, 12:50 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT TUE JUN 13 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1250 PM CDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING FROM THE
JAMES RIVER WEST BY EARLY THIS EVENING. AN ISOLATED STORM MAY BE
SEVERE...WITH THE MAIN THREAT BEING HAIL UP TO THE SIZE OF
QUARTERS.

THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS OVER THE AREA
AFTER MIDNIGHT...AS STORMS MOVE EAST FROM THE WESTERN DAKOTAS. A
FEW OF THESE STORMS MAY BE SEVERE IN SOUTH CENTRAL SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE SEVERE
WEATHER THREAT SHOULD DECREASE AS THE STORMS MOVE INTO SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY LINGER OVER THE AREA WEDNESDAY MORNING
BEFORE ENDING. BY LATE WEDNESDAY NIGHT A FEW STORMS MAY REDEVELOP
MAINLY NORTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. AT THIS
TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM CDT FROM THE
JAMES RIVER WEST.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.